Advances in Differential Equations

Uniqueness for semilinear elliptic problems: supercritical growth and domain geometry

Renate Schaaf

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

As key problems we consider semilinear elliptic equations $\triangle u + \lambda f(u)=0\, \quad u|_{\partial {\Omega}} =0$ whose nonlinearities have supercritical growth near $u=\infty$ with $f(0)\ge 0$. For examples of these problems on ball domains it is known that there is a $\lambda^*>0$ such that there exists a unique small nonnegative solution for $0 <\lambda <\lambda^*$. This is in contrast to the situation where $f$ has superlinear but subcritical growth , in which case always also a large unstable solution can be found. We show that if $\Omega\subset{{\Bbb R}}^n$ is starshaped, $f(s)>0$ as $s\to\infty$ and $\lim\sup_{s\to\infty} \frac{F(s)}{sf(s)} <\frac{n-2}{2n}$ that a $\lambda^*$ as above always exists. We do not have to assume anything on the behavior of $f$ between zero and infinity. More generally we can assign to any domain $\Omega$ a number $M(\Omega)$ which in the case that $M(\Omega) < \frac12$ allows the same conclusion if in the above growth condition $\frac{n-2}{2n}$ is replaced by $\frac12-M(\Omega)$. There exist nonstarshaped domains in ${{\Bbb R}}^n$, $n \ge 3$ and topologically nontrivial ones in ${{\Bbb R}}^n$, $n\ge 4$ for which $M(\Omega) < \frac 12$. This indicates that for such domains a generalized critical exponent $\le\frac{1+2M(\Omega)}{ 1-2M(\Omega)}$ exists. Moreover, for starshaped domains $M(\Omega)=\frac 1 n$, so in this case the expression gives the usual critical exponent $\frac {n+2}{n-2}$.

Article information

Source
Adv. Differential Equations Volume 5, Number 10-12 (2000), 1201-1220.

Dates
First available in Project Euclid: 27 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ade/1356651221

Mathematical Reviews number (MathSciNet)
MR1785673

Zentralblatt MATH identifier
0989.35056

Subjects
Primary: 35J60: Nonlinear elliptic equations
Secondary: 35J25: Boundary value problems for second-order elliptic equations

Citation

Schaaf, Renate. Uniqueness for semilinear elliptic problems: supercritical growth and domain geometry. Adv. Differential Equations 5 (2000), no. 10-12, 1201--1220. https://projecteuclid.org/euclid.ade/1356651221.


Export citation